|| Checking for direct PDF access through Ovid
Foreign body emboli during endovascular treatment (EVT) may cause delayed enhancing lesions (DELs).To report our experiences of this complication in patients treated for cerebral aneurysms and to investigate the cause of the lesions by benchtop analyses.Three patients with DELs on MRI after EVT were retrospectively investigated. Unusual friction had occurred in the midst of coil delivery in two patients. The imaging findings, cause of the lesions due to the devices used for the procedure, treatment, and follow-up results were assessed. Two benchtop analyses were performed. First, a microcatheter that showed similar unusual friction during coiling was retrieved and dissected at the point of friction. Second, the EVT procedure was simulated with multiple coil advancement and withdrawal maneuvers within an acutely angulated microcatheter to identify downstream foreign body material emboli.The DELs were identified 27–37 days (mean 32.7) after the procedure. The patients presented with left arm weakness, headache, and no other symptoms. The lesions were located in the hemisphere corresponding to the treatment. The symptoms subsided after conservative therapy. The dissected microcatheter showed whitish semitransparent material adherent to the inner lumen. Similar material was sieved after multiple coil advancement and withdrawal maneuvers.DELs may be caused by fragmentation and emboli of the inner coating wall of the microcatheter. Development of unusual friction during coil delivery may be a sign of damage of the microcatheter inner wall and the device should be discarded.